Louisiana, 2009

Lightning Strike in Louisiana, September 5, 2009

September 5, 2009 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms developed during the morning and afternoon hours across southwest Louisiana. One storm north of Grand Lake produced lightning which struck a boat on the Intracoastal Waterway, killing one fisherman and injuring another.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms developed during the morning and afternoon hours across southwest Louisiana. One storm north of Grand Lake produced lightning which struck a boat on the Intracoastal Waterway, killing one fisherman and injuring another.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 5, 11:31 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 5, 11:31 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1231 PM CDT SAT SEP 5 2009

.AVIATION...
LATEST SAT IMAGERY SHOWS CU FIELD BUILDING NICELY ACROSS THE REGION
...WITH ISO SHRA/TSRA JUST BEGINNING TO POP UP ON THE RADAR
ACROSS SE TX/C AND S LA. CONTINUED INHERITED VCTS BEGINNING NOW AT
KBPT/KLCH/KLFT/KARA...AND 20Z FOR KAEX. OTHERWISE...EXPECTING VFR
CONDITIONS AT ALL SITES THIS AFTERNOON AND EVENING.

DML

&&

.PREV DISCUSSION... /ISSUED 1031 AM CDT SAT SEP 5 2009/

UPDATE...
STORMS FIRING OVER THE GULF ALONG THE LAND-BREEZE THIS AM. THIS
ACTVTY SHOULD TAPER OFF OVER THE NEXT SEVERAL HOURS. STORMS ARE
EXPECTED TO BEGIN FIRING OVER LAND AREAS STARTING DURING THE
AFTERNOON AND CONTINUING INTO THE EARLY EVE HOURS. CURRENT ZONES
LOOK FINE AT THIS TIME.

PREV DISCUSSION... /ISSUED 626 AM CDT SAT SEP 5 2009/

AVIATION...
FOR THE 05/12Z TAF ISSUANCE...
SOME PATCHY FOG WILL BRIEFLY BRING MVFR VISIBILITIES TO TAF SITES
THROUGH SHORTLY AFTER SUNRISE. OTHERWISE...VERY MOIST AIRMASS IN
PLACE ACROSS THE REGION. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP WITH DAYTIME HEATING BY AFTERNOON IN BE
IN THE VICINITY OF TAF SITES. SHOWER ACTIVITY IS EXPECTED TO
DIMINISH AFTER SUNSET.

RUA

PREV DISCUSSION... /ISSUED 352 AM CDT SAT SEP 5 2009/

DISCUSSION...
COMPLEX WEATHER FORECAST FOR THE NEXT WEEK. IN THE SHORT-TERM...THROUGH
MONDAY...A SERIES OF WEAK UPPER LEVEL DISTURBANCES ARE ROTATING
AROUND A BROAD TROUGH OVER THE EASTERN UNITED STATES...PROVIDING
THE FOCUS FOR DAILY SCATTERED SHOWERS AND THUNDERSTORMS IN OUR
VICINITY. THE BEST CHANCES APPEAR TO BE ACROSS ACADIANA...WITH
LOWER CHANCES THE FURTHER WEST YOU GO INTO TEXAS. TEMPERATURES
SHOULD BE AROUND 90 EXCEPT FOR AREAS THAT SEE MORE RAIN...WHERE IT
MAY ONLY MAKE IT INTO THE UPPER 80S.

BY MID-WEEK...THE UPPER LEVEL TROUGH EXTENDS FURTHER SOUTH...ACROSS
THE SOUTHEASTERN UNITED STATES. STILL...WEAK SHORTWAVES APPEAR TO
COME DOWN FROM THE NORTH AND PROVIDE ENOUGH FOCUS FOR SCATTERED
SHOWERS AND THUNDERSTORMS ALONG A WEAK SEABREEZE.

AT SOME POINT NEXT WEEKEND...DRY WEATHER IS ON TAP...BUT UNTIL
THEN...EXPECT UNSETTLED WEATHER THROUGH MOST OF THE UPCOMING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  89  71  89  72 /  20  50  20  50  20
KBPT  71  89  72  90  72 /  20  50  20  40  20
KAEX  69  88  69  90  68 /  20  50  20  50  20
KLFT  71  87  71  88  70 /  20  60  20  60  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 5, 3:00 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 AM CDT SAT SEP 5 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-060900-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
400 AM CDT SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP...
ESPECIALLY IN THE AFTERNOON. LOCALLY HEAVY RAIN...DEADLY
LIGHTNING...AND WIND GUSTS TO 40 MPH WILL OCCUR IN THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON...
PRODUCING DEADLY LIGHTNING...LOCALLY HEAVY RAIN...AND WIND GUSTS
UP TO 40 MPH IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Lake Charles radar (KLCH), 8 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Calcasieu

When
September 5, 1:30 PM CST
Where
Calcasieu County, 4.57 mi SW of Lake Charles Muni Ar
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.071, -93.271

Two boaters fishing on Black Bayou at the Intracoastal Waterway were struck by lightning. One man was killed and the other suffered minor injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Calcasieu2009-09-0544MaleBoatingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196306.